Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 159, NWS Raleigh, NC

June 21, 20116 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 21, 2011, 8:35 PM EDT for 6 counties in North Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2011, 8:35 PM EDT (00:35 UTC)
Expired
Jun 21, 2011, 9:15 PM EDT
In force
40 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Harnett County, NC, Hoke County, NC, Lee County, NC, Moore County, NC, Richmond County, NC, Scotland County, NC

The radar

The Raleigh/Durham radar (KRAX), 108 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 8:42 PM EDTHAIL 1Aberdeen, NCOFF DUTY POLICE OFFICER REPORTED QUARTER SIZE HAIL IN DOWNTOWN ABERDEEN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1052 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2000 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

931 
WUUS52 KRAH 220035
SVRRAH
NCC085-093-105-125-153-165-220115-
/O.NEW.KRAH.SV.W.0159.110622T0035Z-110622T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
835 PM EDT TUE JUN 21 2011

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HOKE COUNTY IN CENTRAL NORTH CAROLINA
  SOUTH CENTRAL LEE COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHEASTERN MOORE COUNTY IN CENTRAL NORTH CAROLINA
  RICHMOND COUNTY IN CENTRAL NORTH CAROLINA
  NORTHERN SCOTLAND COUNTY IN CENTRAL NORTH CAROLINA
  WEST CENTRAL HARNETT COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 915 PM EDT

* AT 831 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ASHLEY HEIGHTS...OR 7 MILES SOUTH OF
  SOUTHERN PINES...MOVING NORTHEAST AT 15 MPH. QUARTER SIZED HAIL AND
  WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL HOKE COUNTY
  RURAL SOUTHERN MOORE COUNTY
  RURAL NORTHERN HOKE COUNTY
  RURAL SOUTHEASTERN MOORE COUNTY
  RURAL EASTERN MOORE COUNTY
  RURAL WESTERN HARNETT COUNTY
  RURAL SOUTHERN LEE COUNTY
  SOUTHERN PINES
  ASHLEY HEIGHTS
  CAMP MACKALL
  HOFFMAN
  ABERDEEN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL FLOOD LOW LYING
AREAS SUCH AS DITCHES...UNDERPASSES AND OTHER AREAS OF POOR DRAINAGE.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD
ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3501 7986 3516 7964 3516 7962 3518 7962
      3547 7919 3536 7910 3515 7925 3507 7921
      3481 7961
TIME...MOT...LOC 0034Z 239DEG 11KT 3509 7937

$$

77
1 follow-up statement
234 
WWUS52 KRAH 220102
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
902 PM EDT TUE JUN 21 2011

NCC105-220110-
/O.CAN.KRAH.SV.W.0159.000000T0000Z-110622T0115Z/
LEE NC-
902 PM EDT TUE JUN 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LEE COUNTY IS 
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3501 7986 3516 7964 3516 7962 3518 7962
      3540 7929 3535 7927 3531 7919 3538 7911
      3536 7910 3515 7925 3507 7921 3481 7961
TIME...MOT...LOC 0100Z 238DEG 8KT 3516 7937

$$

NCC085-093-125-153-165-220115-
/O.CON.KRAH.SV.W.0159.000000T0000Z-110622T0115Z/
HOKE NC-MOORE NC-RICHMOND NC-SCOTLAND NC-HARNETT NC-
902 PM EDT TUE JUN 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR WEST CENTRAL HARNETT...NORTHERN SCOTLAND...EASTERN RICHMOND...
SOUTHEASTERN MOORE AND NORTHWESTERN HOKE COUNTIES...

AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS. THESE STORMS WERE 
LOCATED NEAR SOUTHERN PINES...MOVING NORTHEAST AT 10 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... SOUTHERN PINES... 
PINEHURST... AND ASHLEY HEIGHTS.

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL FLOOD LOW LYING
AREAS SUCH AS DITCHES...UNDERPASSES AND OTHER AREAS OF POOR DRAINAGE.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD
ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3501 7986 3516 7964 3516 7962 3518 7962
      3540 7929 3535 7927 3531 7919 3538 7911
      3536 7910 3515 7925 3507 7921 3481 7961
TIME...MOT...LOC 0100Z 238DEG 8KT 3516 7937

$$

77

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 7:48 PM EDT, 47 minutes earlier.

Area forecast discussion, Jun 21, 7:48 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
748 PM EDT TUE JUN 21 2011

.SYNOPSIS...
AN UPPER LEVEL RIDGE WILL BUILD ACROSS OUR REGION THIS EVENING
THROUGH WEDNESDAY BRINGING HOT CONDITIONS. A WEAKENING UPPER
TROUGH WILL APPROACH WESTERN NORTH CAROLINA LATE WEDNESDAY AND
THURSDAY INCREASING THE CHANCE OF LATE DAY THUNDERSTORMS.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 315 PM TUESDAY...

COMPLEX FORECAST THIS AFTERNOON WITH WIDESPREAD SMOKE FROM WILDFIRES
AND CONTINUED DIFFICULTY WITH THE FORECAST OF CONVECTIVE INITIATION
AND EVOLUTION.

FIRST A WILDFIRE IN PENDER COUNTY THAT STARTED ON FRIDAY FROM A
LIGHTNING STRIKE ERUPTED ON MONDAY AND IS PRODUCING WIDESPREAD
SMOKE ACROSS THE COASTAL PLAIN AND TRIAD AREA. THE SMOKE ARRIVED
WITH A LIGHT SE FLOW OVERNIGHT AND A LOW MIXED LAYER. VISIBILITIES
HAVE BEEN AS LOW AS 2 MILES AT KRDU AND AROUND 4 MILES AT AROUND A
HALF DOZEN OTHER METAR LOCATIONS. SFC WINDS WILL REMAIN LIGHT THIS
EVENING AND WILL TEND TO VEER AROUND TO MORE SOUTHWESTERLY. THE
LIGHT SPEEDS WONT PROVIDE RAPID ALLEVIATION OF THE SMOKE AND LOW
VISIBILITIES TONIGHT AND AS THE BOUNDARY LAYER COLLAPSES...
CONDITIONS COULD WORSEN LOCALLY. OUTFLOW FROM CONVECTION THIS
EVENING COULD PROVIDE SOME RELIEF FROM THE SMOKE BUT PINPOINTING THE
LOCATION AND IMPACT OF THIS IS FOOLHARDY.

CONVECTION IS ALREADY ONGOING ACROSS THE HIGHER TERRAIN OF NC WITH
NUMEROUS REPORTS OF LARGE HAIL RECEIVED. THIS CONVECTION IS
DEVELOPING IN A REGION OF DIFFERENTIAL HEATING AND WILL TEND TO
DRIFT EAST AND NORTHEAST THIS EVENING WITH THE LIGHT W TO SW FLOW AT
MID LEVEL. THE ATMOSPHERE ACROSS THE PIEDMONT IS CHARACTERIZED BY
GOOD INSTABILITY WITH MLCAPES BETWEEN 2000-3000 J/KG WITH A MORE
STABLE AIRMASS ACROSS THE COASTAL PLAIN BECAUSE OF REDUCED
INSOLATION FROM CLOUDINESS AND SMOKE. EXPECT THIS CONVECTION TO MOVE
EAST AND EVENTUALLY OFF THE HIGHER TERRAIN. THE LOW LEVEL WIND FIELD
IS GENERALLY LIGHT ESPECIALLY IN THE LOWEST 4KM WHICH BUT THE
ASSOCIATED COOL POOL SHOULD SUPPORT AND DRIVE THE CONVECTION ACROSS
THE NORTHERN PIEDMONT THIS EVENING. WOULD EXPECT WIND THREAT TO BE
THE PRIMARY HAZARD THIS EVENING GIVEN THE FORECAST PROFILES OVER
CENTRAL NC BUT MOST OF THE SEVERE REPORTS THIS AFTN HAVE BE FROM
LARGE HAIL. WILL INCREASE POPS INTO THE MID CHANCE RANGE ACROSS THE
NW PIEDMONT...HIGHLIGHT LOW CHANCE POPS IN THE SOUTHERN COASTAL
PLAIN NEAR THE DISTURBANCE ALOFT WITH SLIGHT CHANCE ELSEWHERE FOR
THIS EVENING.

ANOTHER HOT DAY IS EXPECTED ON WEDNESDAY WITH HIGHS IN THE MID 90S
TO NEAR 100. AFTN DEW POINTS ON WEDNESDAY RANGE IN THE MID 60S TO
NEAR 70. HOURLY APPARENT TEMP GRIDS SUGGEST THAT THE HEAT INDEX WILL
GENERALLY REMAIN BELOW 105 DEGREES AND SHOULD PRECLUDE THE NEED FOR
A HEAT ADVISORY. WILL HIGHLIGHT THE ELEVATED HEAT INDECIES WITH THE
HWO. EXPECT ANOTHER SHOT OF AFTN CONVECTION ON WED WITH
THUNDERSTORMS DEVELOPING ALONG THE BLUE RIDGE AND PUSHING EAST
DURING THE EVENING. GREATEST CHANCES FOR PRECIP EXPECTED ACROSS THE
NW PIEDMONT. -BLAES

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 230 PM TUESDAY...

WEDNESDAY NIGHT:
THE VERTICALLY STACKED LOW CURRENTLY LOCATED ON THE IA/NE BORDER
WILL BE LOCATED IN WISCONSIN BY 00Z THU...MOVING OVER LAKE MICHIGAN
BY 12Z THU...WITH H5 TROUGHING/CYCLONIC FLOW ALOFT EXTENDING
SOUTHEAST INTO THE OH/TN VALLEYS. THE H5 RIDGE CURRENTLY MOVING OVER
THE CAROLINAS/MID-ATLANTIC WILL MOVE OFFSHORE BY 12Z THU...WITH
STRENGTHENING SOUTHWEST FLOW ALOFT OVER CENTRAL NC. A WEAKENING
FRONTAL ZONE EXTENDING SOUTHWEST FROM THE LOWER GREAT LAKES INTO THE
TN VALLEY (ASSOC/W THE VERTICALLY STACKED LOW) WILL APPROACH THE
MID-ATLANTIC/NC LATE WED NIGHT...BUT SHOULD REMAIN WEST/NW OF
CENTRAL NC THROUGH 12Z THU. EXPECT ENOUGH LINGERING INSTABILITY TO
SUPPORT CONVECTION OVERNIGHT IN ASSOC/W ANY DISTURBANCES IN CYCLONIC
FLOW ALOFT...PRIMARILY THROUGH MIDNIGHT. AS SUCH...THE PRECIP
FORECAST WILL PRIMARILY DEPEND ON THE TIMING/LOCATION OF ANY WEAK
PERTURBATIONS. WILL KEEP A 30% CHANCE IN THE NW PIEDMONT THROUGH
MIDNIGHT...WHERE AFOREMENTIONED DISTURBANCES WOULD BE MORE LIKELY TO
TRACK...WITH A SLIGHT CHANCE (20%) ELSEWHERE. AFTER MIDNIGHT WILL
LOWER POPS TO 20% EVERYWHERE. WITH PARTLY TO MOSTLY CLOUDY SKIES...
EXPECT BALMY LOWS IN THE LOWER/MID 70S.

THURSDAY:
THE VERTICALLY STACKED LOW IS PROGGED TO SLOWLY MEANDER OVER THE
NORTHERN GREAT LAKES ON THU...WITH CONTINUED CYCLONIC FLOW ALOFT
OVER THE TN/OH VALLEYS AND MID-ATLANTIC/NC. GFS/NAM BUFR SOUNDINGS
DIFFER GREATLY ON THE THERMODYNAMIC PROFILE ACROSS CENTRAL NC ON
THU...WITH THE GFS SHOWING DRY/SUBSIDENT MID-LEVELS WITH A ~1.00"
PWAT...AND THE NAM SHOWING A MOIST PROFILE WITH PWAT VALUES ~1.85".
ADDITIONALLY...MOS GUIDANCE IS SHOWING A ~10F RANGE IN HIGH TEMPS...
WITH THE MAV INDICATING 95F AT RDU AND THE MET 85F. GIVEN THAT THE
GFS/NAM SHOW A SIMILAR HEIGHT/MSLP PATTERN OVER CENTRAL NC...THE
AFOREMENTIONED DIFFERENCE IN THERMODYNAMIC PROFILES COULD BE A
RESULT OF SHORTWAVES IN CYCLONIC FLOW ALOFT...OR RATHER THE DPVA
AHEAD OF/SUBSIDENCE IN THE WAKE OF SAID DISTURBANCES. HOWEVER...GFS
H85 TEMPS ARE ~3F WARMER OVER CENTRAL NC THAN THE NAM THU
AFTERNOON...WITH SIMILAR H85 WIND SPEED/DIRECTIONS ON BOTH MODELS.
THIS TREND IS NOT JUST LIMITED TO THE CAROLINAS...BUT MUCH OF THE
SOUTHEAST STATES AS WELL...AND IT IS DIFFICULT TO ASCERTAIN WHY.
WITH THE ABOVE IN MIND...WILL FORECAST A SLIGHT CHANCE (20%) OF
SHOWERS/STORMS...WITH CHANCES/COVERAGE MOST LIKELY DEPENDING ON THE
PRESENCE/TIMING OF DISTURBANCES IN CYCLONIC FLOW ALOFT...ALTHOUGH IF
GFS THERMODYNAMIC PROFILES ARE  ON THE RIGHT TRACK WE WOULD LIKELY
BE TOO DRY/CAPPED FOR ANY CONVECTION TO DEVELOP. GIVEN THE
AFOREMENTIONED UNCERTAINTY W/REGARD TO H85 TEMPS...WILL SPLIT THE
DIFFERENCE BETWEEN MOS GUIDANCE...WITH HIGHS IN THE LOWER 90S...OR
89-94F.

THURSDAY NIGHT:
THE VERTICALLY STACKED LOW WILL CONTINUE TO MEANDER OVER THE UPPER
GREAT LAKES AND SOUTHERN ONTARIO THU NIGHT...WITH CYCLONIC FLOW
ALOFT EXTENDING SOUTH OVER THE OH/TN VALLEYS INTO THE MID-ATLANTIC
AND CAROLINAS. PRECIP CHANCES WILL BE TIED ENTIRELY TO ANY
DISTURBANCES IN CYCLONIC FLOW ALOFT AND THE DEGREE OF INSTABILITY
LINGERING DURING THE OVERNIGHT HOURS. WILL CONTINUE A TOKEN 20%
CHANCE OF STORMS WITH LOWS IN THE UPPER 60S TO LOWER 70S. -VINCENT

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 300 PM TUESDAY...

...PRECIP CHANCES EXPECTED TO INCREASE FRIDAY THROUGH
THE WEEKEND...

THE AFOREMENTIONED VERTICALLY STACKED CYCLONE OVER THE UPPER GREAT
LAKES AND SOUTHERN ONTARIO WILL BEGIN TO WEAKEN AND LIFT N/NE TOWARD
JAMES BAY ON FRI...WITH CONTINUED CYCLONIC FLOW ALOFT OVER THE TN
VALLEY...MID-ATLANTIC AND CAROLINAS...WITH A POSSIBILITY OF MORE
FOCUSED SHORTWAVE ENERGY APPROACHING CENTRAL NC FROM THE WEST FRI
EVE/NIGHT. AS A RESULT...EXPECT INCREASED PRECIP CHANCES ON FRI/FRI
NIGHT COMPARED TO PREVIOUS NIGHTS. WILL FCST 30-40% AT THIS TIME DUE
TO UNCERTAINTIES IN THE TIMING/EVOLUTION OF THE UPPER LEVEL
PATTERN...WITH NEAR OR SLIGHTLY ABOVE NORMAL HIGH TEMPS IN THE UPPER
80S TO LOWER 90S AND LOWS IN THE UPPER 60S TO LOWER 70S FRI NIGHT.

THROUGH THE WEEKEND INTO EARLY NEXT WEEK...EXPECT A STRENGTHENING H5
RIDGE OVER TX/MEXICO...A PERSISTENT H5 RIDGE OFFSHORE...AND WEAK H5
TROUGHING IN-BETWEEN OVER THE TN VALLEY...DEEP SOUTH AND CAROLINAS.
GIVEN SEASONAL BOUNDARY LAYER MOISTURE/INSTABILITY AND WEAK
TROUGHING ALOFT OVER AND JUST UPSTREAM OF CENTRAL NC...EXPECT
INCREASED CHANCES FOR SHOWERS/STORMS TO PERSIST THROUGH THE WEEKEND
INTO EARLY NEXT WEEK. WILL KEEP POPS NO HIGHER THAN 30% AT THIS TIME
DUE TO UNCERTAINTIES ASSOC/W THE UPPER LEVEL PATTERN. EXPECT
HIGH/LOW TEMPS NEAR NORMAL...UPPER 80S TO LOWER 90S AND UPPER 60S TO
LOWER 70S. -VINCENT

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
AS OF 745 PM TUESDAY...

COMPLEX FORECAST SITUATION THIS EVENING THROUGH EARLY WEDNESDAY
AFTERNOON WITH SMOKE AND POTENTIAL CONVECTION.

SMOKE FROM WILDFIRES IN SOUTHEASTERN NC WILL CONTINUE TO SPREAD INTO
CENTRAL NC...ADVERSELY AFFECTING VSBYS AND CIGS...MAINLY AT
KRDU/KRWI. EXPECT VSBYS AND CIGS TO IMPROVE SLIGHTLY THIS EVENING
BEFORE THE COLLAPSE OF THE BOUNDARY LAYER TONIGHT RESULTS IN
CONTINUED VSBYS AND CIGS RESTRICTIONS (OUTFLOW FROM CONVECTION COULD
POTENTIAL DISPERSE SOME OF THE SOME ISSUE THOUGH). POOREST
CONDITIONS ARE EXPECTED AT KRDU THROUGH THIS EVENING AND THEN
SHIFTING EAST TOWARD KRWI. THINK WE MAY SEE A SOME IFR OR LIFR
VISBYS FROM THE SMOKE COMBINED WITH THE LOW LEVEL MOISTURE AT KRWI
AROUND SUNRISE.

IN ADDITION... SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG THE
SEA BREEZE... PIEDMONT TROUGH... AND HIGHER TERRAIN LATE THIS
AFTERNOON INTO THE EVENING. EXPECT SOME STORMS MY AFFECT KGSO/KINT
ALONG WITH ONGOING CONVECTION AT KFAY. CANNOT RULE OUT A STORM OR
TWO AT KRDU AND KRWI AS WELL... GENERATED OFF OF OUTFLOW FROM STORMS
NEAR KFAY. ANY STORMS THAT DO AFFECT ANY TAF SITES HAVE THE
POTENTIAL TO PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL... ALONG
WITH IFR/LIFR CONDITIONS.

OUTSIDE OF SMOKE...MAINLY VFR CONDITIONS EXPECTED ON WEDNESDAY WITH
ANOTHER ROUND OF AFTERNOON CONVECTION POSSIBLE.

OUTLOOK...THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THURSDAY INTO THE WEEKEND WITH LOCALLY REDUCED VSBYS
AND CIGS. OTHERWISE...VFR CONDITIONS ARE FORECAST. -BLAES

&&

.CLIMATE...
TEMPERATURE RECORDS FOR JUNE 21-23:

RDU

DATE        |   MAX T    YEAR  | HIGH MIN  YEAR
------------------------------------------------
TUE JUN 21  |    99      1964  |   72    2009/1990
WED JUN 22  |   100      1981  |   77      1981
THU JUN 23  |   100      1986  |   73    2010/1996

GSO

DATE        |   MAX T   YEAR   | HIGH MIN  YEAR
------------------------------------------------
TUE JUN 21  |   100     1933   |   73    2009/1990
WED JUN 22  |    99     1933   |   75      1981
THU JUN 23  |    97     1988   |   73      2010

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BLAES
NEAR TERM...BLAES
SHORT TERM...VINCENT
LONG TERM...VINCENT
AVIATION...BSD/BLAES
CLIMATE...KC
Hazardous weather outlook, Jun 21, 1:57 PM EDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
157 PM EDT TUE JUN 21 2011

NCZ024-025-040>042-076>078-088-089-221800-
ORANGE-DURHAM-CHATHAM-WAKE-JOHNSTON-LEE-HARNETT-WAYNE-CUMBERLAND-
SAMPSON-
157 PM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SMOKE FROM A WILDFIRE IN PENDER COUNTY WILL SPREAD ACROSS THE AREA
THROUGH TONIGHT. THE SMOKE WILL BE THICK AT TIMES. THE SMOKE WILL
REDUCE VISIBILITIES AND IMPACT THOSE SENSITIVE TO AIR QUALITY
ISSUES.

HEAT INDICES WILL RANGE NEAR 100 DEGREES FOR A SHORT TIME THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDICES WILL LIKELY RANGE BETWEEN 100 AND 105 ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

NCZ021>023-038-039-073>075-083>086-221800-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-MOORE-
ANSON-RICHMOND-SCOTLAND-HOKE-
157 PM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
MOUNTAINS AND MOVE INTO THE WESTERN PIEDMONT LATE THIS AFTERNOON
AND EVENING. A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS IN EXCESS OF 58 MPH.

HEAT INDICES WILL RANGE BETWEEN 95 AND 100 DEGREES FOR A SHORT
TIME THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDICES WILL LIKELY RANGE BETWEEN 100 AND 105 ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

NCZ007>011-026>028-043-221800-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WILSON-
157 PM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SMOKE FROM A WILDFIRE IN PENDER COUNTY WILL SPREAD ACROSS THE AREA
THROUGH TONIGHT. THE SMOKE WILL REDUCE VISIBILITIES AT
TIMES AND COULD IMPACT THOSE SENSITIVE TO AIR QUALITY ISSUES.

HEAT INDICES WILL RANGE NEAR 100 DEGREES FOR A SHORT TIME THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDICES WILL LIKELY RANGE BETWEEN 100 AND 105 ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Local storm report, Jun 21, 7:26 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
726 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             VANDER                  35.04N 78.79W
06/21/2011  E1.75 INCH       CUMBERLAND         NC   FIRE DEPT/RESCUE

&&

SSHARP
Local storm report, Jun 21, 8:07 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
807 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             2 S BONNIE DOONE        35.08N  78.96W
06/21/2011  E1.75 INCH       CUMBERLAND         NC   TRAINED SPOTTER

            GOLF BALL SIZE HAIL WAS REPORTED BY A MOTORIST ALONG
            THE ALL AMERICAN FREEWAY BETWEEEN SANTA FE DRIVE AND
            RAEFORD ROAD. THE HAIL WAS COVERING THE GROUND.

&&

EVENT NUMBER RAH1100840

BSD
Special weather statement, Jun 21, 8:09 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
809 PM EDT TUE JUN 21 2011

NCZ075-084-085-220115-
MOORE-RICHMOND-SCOTLAND-
809 PM EDT TUE JUN 21 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN
SCOTLAND...EASTERN RICHMOND AND SOUTHERN MOORE COUNTIES THROUGH 915
PM EDT...

AT 808 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DOBBINS HEIGHTS...OR ABOUT 6 MILES EAST OF ROCKINGHAM...MOVING
NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HOFFMAN...CAMP
MACKALL...PINEBLUFF...ABERDEEN...AND...PINEHURST...SOUTHERN PINES.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3484 7965 3498 7980 3529 7942 3518 7930
      3515 7935 3505 7946 3503 7946 3499 7940
TIME...MOT...LOC 0008Z 229DEG 18KT 3497 7964

77
Local storm report, Jun 21, 8:24 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
824 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HEAVY RAIN       2 N STEDMAN             35.04N  78.70W
06/21/2011  M4.00 INCH       CUMBERLAND         NC   PUBLIC

            PUBLIC REPORTED 4 INCHES OF MEASURED RAINFALL

&&

EVENT NUMBER RAH1100841

ELLIS
Local storm report, Jun 21, 8:26 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
826 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             2 N STEDMAN             35.04N  78.70W
06/21/2011  M1.00 INCH       CUMBERLAND         NC   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL

&&

EVENT NUMBER RAH1100842

ELLIS
Local storm report, Jun 21, 8:28 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
828 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             1 WNW BENSON            35.38N  78.56W
06/21/2011  E1.00 INCH       JOHNSTON           NC   TRAINED SPOTTER

            QUARTER SIZED HAIL WAS REPORTED ALONG WEST WOODALL
            STREET NEAR SOUTH MCLAMB STREET.

&&

EVENT NUMBER RAH1100843

BSD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:02 PM EDTSevere Thunderstorm WarningRAHJohnston43 min
Jun 21, 8:09 PM EDTSpecial Weather StatementRAHRichmond66 min
Jun 21, 8:30 PM EDTSevere Thunderstorm WarningRAHChatham, Lee, Wake45 min
Jun 21, 8:32 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Moore43 min
Jun 21, 8:56 PM EDTFlash Flood WarningRAHHoke, Moore3 hr
Jun 21, 9:01 PM EDTSevere Thunderstorm WarningRAHWake16 min
Jun 21, 9:14 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Montgomery, Moore, Richmond and 1 more61 min
Jun 21, 9:16 PM EDTSpecial Weather StatementRAHGranville, Person59 min
Jun 21, 9:37 PM EDTSevere Thunderstorm WarningRAHCumberland, Hoke, Scotland38 min
Jun 21, 9:57 PM EDTSpecial Weather StatementRAHMontgomery63 min
Jun 21, 10:02 PM EDTSevere Thunderstorm WarningRAHAnson31 min
Jun 21, 10:06 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore, Richmond, Stanly39 min
Jun 21, 10:14 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett61 min
Jun 21, 10:27 PM EDTSpecial Weather StatementRAHRichmond63 min
Jun 21, 10:40 PM EDTFlash Flood WarningRAHCumberland, Sampson4 hr
Jun 21, 10:52 PM EDTSevere Thunderstorm WarningRAHAnson, Stanly53 min
Jun 21, 11:17 PM EDTSevere Thunderstorm WarningRAHHarnett, Hoke, Montgomery, Moore, Richmond, Scotland73 min
Jun 21, 11:41 PM EDTSpecial Weather StatementRAHDavidson, Randolph64 min
Jun 22, 12:15 AM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Lee42 min
Jun 22, 12:32 AM EDTSpecial Weather StatementRAHAlamance, Guilford, Randolph43 min
Jun 22, 12:45 AM EDTSevere Thunderstorm WarningRAHJohnston, Wake25 min
Jun 22, 12:56 AM EDTSevere Thunderstorm WarningRAHAlamance, Guilford35 min
Jun 22, 4:14 PM EDTSpecial Weather StatementRAHRichmond, Scotland61 min
Jun 22, 4:54 PM EDTSevere Thunderstorm WarningRAHRichmond, Scotland66 min
Jun 22, 5:34 PM EDTSevere Thunderstorm WarningRAHHoke, Scotland56 min
Jun 22, 5:45 PM EDTAreal Flood AdvisoryRAHScotland3 hr
Jun 22, 6:19 PM EDTSevere Thunderstorm WarningRAHSampson56 min
Jun 22, 6:42 PM EDTSpecial Weather StatementRAHHarnett, Johnston63 min
Jun 22, 7:01 PM EDTSpecial Weather StatementRAHCumberland44 min
Jun 22, 7:16 PM EDTSpecial Weather StatementRAHSampson74 min
Jun 22, 7:43 PM EDTSpecial Weather StatementRAHJohnston62 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.